Georgia, 2023

Hail in Georgia, August 16, 2023

August 16, 2023 · NWS JAX · 1 event in 1 county or zone

Unsettled southwest flow continued rounds of showers and thunderstorms with a surface trough lingering over Georgia and passing mid-level short wave troughs from the|WSW enhancing rounds of convection near low level convergence. Deep layer moisture with PWAT 2+ inches was under fairly weak WSW steering flow of < 10 kts and continued the localized heavy rainfall threat, especially during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Unsettled southwest flow continued rounds of showers and thunderstorms with a surface trough lingering over Georgia and passing mid-level short wave troughs from the|WSW enhancing rounds of convection near low level convergence. Deep layer moisture with PWAT 2+ inches was under fairly weak WSW steering flow of < 10 kts and continued the localized heavy rainfall threat, especially during the afternoon toward the Atlantic|coast where the east coast sea breeze developed and across SE GA near the meandering surface front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 16, 2:58 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 16, 2:58 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
358 PM EDT Wed Aug 16 2023

...ISOLATED STRONG TO MARGINALLY SEVERE STORMS THROUGH THE
EVENING...
...LOCALIZED FLOODING POSSIBLE DUE TO SLOW STORM MOTION...

.NEAR TERM...(through Tonight)

As of 3 PM, deepening convection is maturing along the Gulf sea
breeze as it's pushed inland by the background southwesterly flow.
The predominant southwesterly flow to the south of the stalled
front has delayed the Atlantic sea breeze a bit. However, the
east coast sea breeze has already pushed into the beaches and will
continue inland to roughly the I-95 corridor where it will
eventually collide with outflow and the west coast sea breeze over
the next few hours.

Given the deep moisture (PWAT 2.23" measured off the 12z RAOB) and
strong diurnal heating, scattered showers and t'storms will develop
along both sea breezes becoming numerous as they collide around I-95
corridor around 5-7 PM. The background flow is fairly weak and
storms will move slow enough to raise a concern of at least marginal
risk of flooding, mostly nuisance in nature.

Additional rounds of storms, some of which could be strong or
marginally severe, is expected across the interior and northern
portions of SE GA as convection fires along the stalled boundary
just to the northwest and drifts eastward on westerly steering flow.

Tonight the airmass should be sufficiently worked over and
convection should fade with the loss of heating. However, showers
and few storms may push into the Big Bend and into the I-75 corridor
during the predawn hours as an upper shortwave energy begins to
pivot across the Deep South.

Hot and humid conditions persist, albeit less hot and humid
compared to days past. Another typical warm and muggy night
tonight with lows spanning the 70s.

&&

.SHORT TERM...(Thursday through Friday night)

THU...Aforementioned stalled frontal zone will edge into the
northern tier of SE GA and introduce a slightly drier, more stable
airmass to areas north of Alma. Meanwhile, shortwave troughing
aloft will continue it's pivot ride along the stalled boundary
through the day before exiting to the east Thurs night. As this
unfolds, scattered to numerous showers and storms will develop in
the unstable airmass across NE FL and most of SE GA. Given the
early timing of the shortwave, convection may begin to ignite by
the mid morning 10 AM and build in coverage as it pushes eastward
toward the Atlantic coast. With the early start, there should be
an early end to the convection with activity generally scooting
offshore and fading by sunset. Rain should keep temperatures in
check, with peak temps in the low 90s and max heat index between
100-108F.

FRI...The lingering frontal zone will dissipate as a drying
northwesterly flow aloft develops in the wake of the departing
shortwave and shoves a drier airmass toward I-10. Based where the
deeper moisture will exist, the best chances for diurnal storms
will focus generally across north-central FL counties. Hot and
humid conditions continue but still remain under Heat Advisory
levels.

&&

.LONG TERM...(Saturday through next Wednesday)

A weak front will press toward the area from the north this weekend
and is progged to stall to the north. Over the same period, a
surface ridge axis will jostle northward through the area. As it
does so, a renewed onshore flow will develop and persist through
the early part of next week under an increasingly stagnant
pattern. The stormiest day will likely be Sunday given the
influence of an easterly wave trekking across FL.

Heat will rebuild during the middle part of the week as the rain
chances dwindle under increasing subsidence offered by an
eastward building upper ridge.

&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM EDT Wed Aug 16 2023

Scattered to numerous thunderstorms this afternoon. This activity
will provide the potential for gusty winds and restrictions
through this evening. Prevailing VFR conditions overnight.
Thunderstorms will develop once again late Thursday morning, and
continue through the afternoon.

&&

.MARINE...
Issued at 350 PM EDT Wed Aug 16 2023

A front will meander across Georgia as high pressure extends across
southeast of the region through Friday. Rounds of showers and storms
will impact the waters, with southerly wind surges at night near
Small Craft Exercise Caution conditions over the waters. The front
will diminish as a new front arrives over the weekend and stalls
just north of the waters. A ridge of high pressure will lift
northward through the weekend resulting in a return of onshore flow
Sunday which will continue through next week.

Rip Currents: Low risk all beaches today and Thursday. Increasing
rip current risk expected into the weekend and early next week as
onshore flow develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  91  73  94 /  60  30   0  10
SSI  77  91  78  94 /  40  70  30  20
JAX  75  92  75  94 /  40  70  30  40
SGJ  75  91  76  91 /  40  80  50  60
GNV  73  90  74  92 /  60  70  40  60
OCF  74  89  74  91 /  50  70  50  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Aug 16, 3:21 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
421 PM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Hail             1 ENE Bunnell           29.47N 81.24W
08/16/2023  M0.25 inch       Flagler            FL   Emergency Mngr

            Pea sized hail reported at the Flagler
            county EOC.

&&

KC
Special weather statement, Aug 16, 3:26 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
426 PM EDT Wed Aug 16 2023

FLZ033-038-133-138-162100-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Inland St. Johns FL-
426 PM EDT Wed Aug 16 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FLAGLER AND
SOUTHEASTERN ST. JOHNS COUNTIES THROUGH 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crescent Beach, or 12 miles east of Hastings, moving north at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Marineland, Crescent Beach,
Saint Augustine Shores, Butler Beach, Saint Augustine South, Vilano
Beach, Anastasia, and Dupont Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2960 8139 2986 8148 2995 8125 2989 8122
      2962 8119
TIME...MOT...LOC 2025Z 170DEG 7KT 2969 8131

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HESS
Special weather statement, Aug 16, 3:31 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT Wed Aug 16 2023

FLZ024-124-GAZ165-166-162100-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
431 PM EDT Wed Aug 16 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES THROUGH 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Marys, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Yulee, Dungeness, Cumberland
Island, and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 8140 3060 8152 3066 8168 3094 8168
      3092 8140
TIME...MOT...LOC 2031Z 192DEG 8KT 3072 8158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Aug 16, 3:33 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
433 PM EDT Wed Aug 16 2023

GAZ134-151-250-162100-
Pierce GA-Bacon GA-Northern Ware GA-
433 PM EDT Wed Aug 16 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PIERCE...NORTH
CENTRAL WARE AND SOUTHERN BACON COUNTIES THROUGH 500 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dixie Union, or 12 miles northwest of Waycross, moving southeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Waycross, Jamestown, Pebble Hill, Dixie Union, and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 8260 3145 8251 3133 8224 3113 8244
TIME...MOT...LOC 2033Z 311DEG 7KT 3135 8251

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Aug 16, 3:40 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
440 PM EDT Wed Aug 16 2023

FLZ033-133-162115-
Coastal St. Johns FL-Inland St. Johns FL-
440 PM EDT Wed Aug 16 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ST. JOHNS COUNTY
THROUGH 515 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saint Augustine South, or near Saint Augustine, moving north at 5
mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Saint Augustine, World Golf Village, Saint Augustine Beach, Vilano
Beach, South Ponte Vedra, Crescent Beach, Saint Augustine Shores,
Butler Beach, Saint Augustine South, and Guana River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2968 8125 2975 8147 2999 8149 3011 8134
      3004 8127 2984 8121
TIME...MOT...LOC 2039Z 187DEG 6KT 2982 8136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HESS
Special weather statement, Aug 16, 3:47 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
447 PM EDT Wed Aug 16 2023

FLZ024-124-125-132-225-232-325-425-GAZ152-165-264-350-364-162130-
Western Clay FL-South Central Duval FL-Inland Nassau FL-
Eastern Clay FL-Western Duval FL-Trout River FL-Coastal Nassau FL-
Coastal Duval FL-Northeastern Charlton GA-Brantley GA-
Inland Camden GA-Western Charlton GA-Southern Ware GA-
447 PM EDT Wed Aug 16 2023

...STRONG THUNDERSTORMS WILL IMPACT NASSAU...NORTH CENTRAL CLAY...
DUVAL...SOUTHWESTERN CAMDEN...SOUTHWESTERN BRANTLEY...SOUTHEASTERN
WARE AND CENTRAL CHARLTON COUNTIES THROUGH 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stephen Foster State Park to Oakleaf
Plantation. Movement was north at 25 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jacksonville, Orange Park, Hilliard, Folkston, Callahan, Jacksonville
International Arpt, Unf, Arlington, Atlantic Beach, and Neptune
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3010 8184 3078 8236 3104 8210 3036 8136
      3032 8136
TIME...MOT...LOC 2047Z 181DEG 21KT 3079 8225 3017 8186

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS

The radar

The Moody AFB radar (KVAX), 69 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ware

When
August 16, 3:47 PM EST
Where
Ware County, 1.9 mi WNW of Dixie Union
Measured
1 in hail
Reported by
Public
Coordinates
31.340, -82.500

A resident along Telmore Dixie Union Road experienced quarter size hail. A child's playhouse was blown across the yard due to strong wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124052.